Wyoming, 2012

Winter Storm in Wyoming, February 21 to 24, 2012

February 21 to 24, 2012 · NWS BYZ · 1 event in 1 county or zone

A prolonged period of heavy snow and strong winds impacted the Big Horn Mountains. Heavy snow and winds gusting to 65 mph created very dangerous conditions.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A prolonged period of heavy snow and strong winds impacted the Big Horn Mountains. Heavy snow and winds gusting to 65 mph created very dangerous conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Feb 21, 7:56 PM MST, 4 minutes earlier.

Area forecast discussion, Feb 21, 7:56 PM MST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
756 PM MST TUE FEB 21 2012

.SHORT TERM...VALID FOR WED AND THU...

EARLY UPDATE THIS EVENING TO INCREASE POPS FROM BILLINGS WEST
OVERNIGHT. VERY UNSTABLE NORTHWEST FLOW OVER THE AREA AND IS
BRINGING A MIX OF RAIN AND SNOW SHOWERS TO THE AREA. EVEN WITH
STRONG DOWN SLOPE FLOW ACROSS THE AREA...PRECIPITATION WILL STILL
DEVELOP WITH MODELS INDICATING STEEP 700-500 MB LAPSE. WATER
VAPOR SATELLITE SHOWING AMPLE MOISTURE MOVING INTO THE FORECAST
AREA ALONG WITH A SHORT WAVE EMBEDDED IN THE FLOW ALOFT. LEFT
EXIT REGION OF THE JET ALSO OVER THE AREA AND IS PROVIDING
ADDITIONAL LIFT. HAVE GONE WITH CATEGORICAL POPS FOR LIVINGSTON
AND ALSO RAISED POPS OVER THE CRAZY MOUNTAINS WHERE SNOW AMOUNTS
OF AROUND 6 TO 8 INCHES WILL BE POSSIBLE OVERNIGHT. SNOW
CONTINUING TO FALL OVER THE HIGHER SOUTHWEST MOUNTAINS AND FISHER
CREEK AND WHITE MILL SNOTELS SHOWING 5 INCHES OF NEW SNOW SO FAR
TODAY. WINTER STORM WARNING ON TRACK THEIR AND NO CHANGES MADE.

WINDS STILL ON TRACK FOR LATE TONIGHT AND WEDNESDAY ACROSS MOST
OF THE AREA. WINDS ALOFT ARE INCREASING AND A RAIN SHOWER
NORTHWEST OF COLUMBUS THIS EVENING MIXED DOWN A WIND GUST OF 59
MPH. VAD WIND PROFILE SHOWING 60KT WINDS AT 9000 FEET. WINDS
ALOFT WILL CONTINUE TO INCREASE AND LOWER TOWARD THE SURFACE
OVERNIGHT. HAVE INCREASED WIND SPEEDS FROM BILLINGS TO HARLOWTON
TONIGHT. STRONGEST WINDS STILL PROGGED TO MOVE IN OVER THE PLAINS
TOMORROW MORNING. GAP FLOW SETTING UP IN LIVINGSTON AND NEAR NYE
THIS EVENING WITH PRESSURE FALLS OCCURRING OVER SOUTHERN CANADA
AND NORTH CENTRAL MONTANA. WINDS HAVE INCREASED IN LIVINGSTON
WITH GUST TO 56 MPH. HIGH WIND WARNINGS ON TRACK AND NO CHANGES
MADE. STRONG MIXING OVERNIGHT WILL KEEP TEMPERATURES VERY MILD
AND CURRENT FORECAST LOWS ON TRACK. RICHMOND

.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...

CONFIDENCE CONTINUES TO REMAIN HIGH FOR AN ARCTIC FRONT TO MOVE
THROUGH THE FORECAST AREA THIS WEEKEND. HOWEVER...CONFIDENCE HAS
LOWERED A BIT AS TO TIMING OF THE FRONT AND THE EXTENT OF COLD
AIR. GFS HAS SLOWED THE FRONT'S ARRIVAL FROM SATURDAY AFTERNOON
TO SOMETIME IN THE EVENING AND THE ECMWF HAS SPED UP THE ARRIVAL
FROM SUNDAY TO MATCH THE GFS'S SATURDAY EVENING ARRIVAL. GIVEN
THIS SCENARIO...HIGH TEMPERATURES SATURDAY MAY BE WARMER THAN
PREVIOUSLY EXPECTED AND HAVE ADJUSTED A BIT TO TRY TO REFLECT THE
FRONT'S ARRIVAL. GIVEN LATER ARRIVAL OF FRONT...HAVE ALSO WARMED
SATURDAY NIGHT/SUNDAY MORNING LOWS SEVERAL DEGREES.

AS FOR PRECIPITATION AND TEMPERATURES...THERE WILL BE A HIGH
CHANCE FOR SOME RAIN AND/OR SNOW SHOWERS ALONG THE FRONT WITH
SOME LIGHT WIDESPREAD SNOW BEHIND THE FRONT LATE SATURDAY NIGHT
THROUGH THE DAY SUNDAY. STILL NOT LOOKING AT ANY PROLONGED OR
HEAVY PRECIP AS PACIFIC MOISTURE OVERRUNNING THE ARCTIC AIR IS
NOT ANTICIPATED AT THIS TIME. CAN'T OVERLOOK THE FACT THE PAST
TWO GUIDANCE RUNS HAVE WARMED TEMPERATURES QUITE A BIT FOR SUNDAY
AND MONDAY. AS A RESULT...HAVE WARMED SATURDAY NIGHT AND SUNDAY
TEMPERATURES SEVERAL DEGREES BUT NOT AS WARM AS GUIDANCE.
OVERNIGHT LOWS SUNDAY AND MONDAY ARE STILL EXPECTED TO BE IN THE
SINGLE DIGITS WITH HIGHS MONDAY IN THE TEENS. AT THIS TIME...IT
LOOKS TO BE A QUICK SHOT OF ARCTIC AIR AS TEMPERATURES BY TUESDAY
REBOUND INTO THE UPPER 20S AND POSSIBLY INTO THE 30S. HOOLEY

&&

.AVIATION...

A COMPLEX WEATHER PATTERN WILL BRING SHOWERS AND HIGH WINDS TO THE
AREA TONIGHT AND WEDNESDAY...BUT CONFIDENCE IN THE DETAILS OF THIS
EVOLUTION IS MODERATE AT BEST. A MIX OF VFR AND MVFR CONDITIONS IS
GOING TO BE THE MAIN THEME IN THE LOWER ELEVATIONS...BUT LOCAL IFR
CONDITIONS CANNOT BE RULED OUT IN PRECIPITATION. MOUNTAINS WILL BE
OBSCURED IN HEAVY SNOW SHOWERS. IN THE FOOTHILLS...WINDS WILL GUST
TO 65 KT TONIGHT AND WEDNESDAY...INCLUDING AT KLVM. WE EXPECT MUCH
OF THE PLAINS TO HAVE HIGH SURFACE WINDS WEDNESDAY...WITH GUSTS OF
50 KT OR HIGHER LIKELY. NOTE THAT BEFORE THE HIGH SURFACE WINDS DO
DEVELOP AND CONTINUING AFTER THEY DO...A CORE OF 75 TO 85 KT WINDS
AT HEIGHTS AS LOW AS 5000 TO 7000 FEET ABOVE GROUND LEVEL CAN ALSO
BE EXPECTED FROM LATE TONIGHT INTO WEDNESDAY. SCHULTZ

&&

.PRELIMINARY POINT TEMP/POPS...

    WED     THU     FRI     SAT     SUN     MON     TUE
-----------------------------------------------------------
BIL 042/060 028/038 020/036 022/036 013/020 004/019 007/029
    76/W    43/W    21/B    24/S    44/S    33/J    21/E
LVM 042/051 022/035 013/033 021/034 011/019 002/018 005/028
    95/W    33/J    21/E    24/S    44/S    44/J    21/E
HDN 036/055 026/037 020/040 019/038 015/020 007/019 008/029
    76/W    43/W    22/J    14/S    44/S    33/J    21/E
MLS 036/051 026/036 020/035 018/034 013/017 001/016 004/026
    77/W    33/W    22/J    14/S    44/S    32/J    21/B
4BQ 034/052 024/034 018/037 017/040 015/022 006/020 004/028
    77/W    44/J    22/J    12/S    44/S    22/J    21/B
BHK 027/046 023/029 016/030 014/029 014/016 000/015 004/025
    57/W    44/J    22/J    13/S    44/S    22/J    21/B
SHR 035/052 026/034 016/035 017/043 016/021 003/020 006/028
    56/W    55/W    22/J    12/S    44/S    33/J    21/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WARNING IN EFFECT FROM 6 AM TO 8 PM MST WEDNESDAY
      FOR ZONES 28-34-39-40-42-56-63-64.
     HIGH WIND WARNING IN EFFECT FROM 6 AM TO 11 PM MST WEDNESDAY
      FOR ZONES 29>32-35>38-57-58.
     HIGH WIND WARNING IN EFFECT UNTIL 6 PM MST WEDNESDAY FOR
      ZONES 41-65-66.
     WINTER STORM WARNING IN EFFECT UNTIL 5 AM MST THURSDAY FOR
      ZONE 67.
WY...HIGH WIND WARNING IN EFFECT FROM 6 AM TO 11 PM MST WEDNESDAY
      FOR ZONE 99.
     WINTER STORM WARNING IN EFFECT UNTIL 5 AM MST THURSDAY FOR
      ZONE 98.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Feb 21, 3:21 PM MST, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
321 PM MST TUE FEB 21 2012

MTZ028>042-056>058-063>068-WYZ098-099-222230-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
321 PM MST TUE FEB 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

SNOW...HEAVY AT TIMES...WILL CONTINUE OVER THE BEARTOOTH/ABSAROKA
MOUNTAINS TONIGHT. VERY STRONG WEST TO NORTHWEST WINDS WILL
COMBINE WITH SNOWFALL TO CREATE SUBSTANTIAL BLOWING AND DRIFTING
SNOW...ALONG WITH WHITEOUT CONDITIONS. THOSE WITH TRAVEL
PLANS...OR OUTDOOR ACTIVITIES IN THE HIGH COUNTRY...SHOULD BE
AWARE OF DANGEROUS WINTER CONDITIONS.

SOUTHWEST WINDS WILL INCREASE OVER THE UPPER YELLOWSTONE AND
UPPER STILLWATER RIVER VALLEYS THIS EVENING WITH GUSTS TO 60 MPH
EXPECTED. WINDS ARE EXPECTED TO GET EVEN STRONGER LATE TONIGHT
WITH GUSTS APPROACHING 80 MPH. DANGEROUS CROSS WINDS WILL OCCUR
ALONG INTERSTATE 90 FROM BIG TIMBER TO LIVINGSTON AND MOTORISTS
ARE URGED TO USE CAUTION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HEAVY SNOW AND SIGNIFICANT BLOWING AND DRIFTING SNOW WILL
CONTINUE IN THE BEARTOOTH/ABSAROKA MOUNTAINS WEDNESDAY AND
WEDNESDAY NIGHT. WHITEOUT CONDITIONS ARE EXPECTED WITH TOTAL SNOW
ACCUMULATIONS OF UP TO 2 FEET POSSIBLE OVER NORTHWEST FACING
SLOPES BY THURSDAY MORNING. THOSE WITH TRAVEL PLANS OR OUTDOOR
ACTIVITIES IN THE HIGH COUNTRY SHOULD BE AWARE OF DANGEROUS
WINTER CONDITIONS.

VERY STRONG SOUTHWEST WINDS WILL CONTINUE WEDNESDAY FROM NYE TO
LIVINGSTON. WIND GUSTS UP TO 80 MPH ARE EXPECTED AND TRAVELERS
ARE URGED TO MONITOR THE LATEST FORECAST ON THIS DEVELOPING
SITUATION. GUSTS COULD APPROACH 90 MPH IN THESE AREAS WEDNESDAY.

VERY STRONG WINDS ARE ALSO EXPECTED TO DEVELOP ACROSS THE REST OF
THE REGION ON WEDNESDAY. AT THIS TIME...THE STRONGEST WINDS OVER
THE PLAINS ARE EXPECTED TO BE FROM BIG TIMBER TO FORSYTH.
SUSTAINED WINDS OF 40 TO 50 MPH WITH GUSTS UP TO 70 MPH ARE
POSSIBLE. PLEASE MONITOR THE LATEST FORECAST ON THIS DEVELOPING
SITUATION.

IN ADDITION...AN ARCTIC FRONT IS FORECAST TO MOVE ACROSS THE AREA
SATURDAY AFTERNOON AND EVENING. VERY COLD AIR WILL FILTER IN
BEHIND THE FRONT SATURDAY NIGHT THROUGH MONDAY. HIGH TEMPERATURES
SUNDAY WILL STRUGGLE TO MAKE IT INTO THE LOWER 20S WITH OVERNIGHT
LOWS SUNDAY NIGHT IN THE SINGLE DIGITS ABOVE AND BELOW ZERO. SNOW
WILL ALSO BE LIKELY WITH ACCUMULATIONS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

HOOLEY

In the hours before

Local storm report, Feb 21, 5:26 PM MST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
526 PM MST TUE FEB 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     NON-TSTM WND GST 5 NNW COLUMBUS          45.70N 109.29W
02/21/2012  M59 MPH          STILLWATER         MT   COCORAHS

&&

CJS

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Northeast Bighorn Mountains

When
February 21, 8:00 PM MST to February 24, 3:00 AM MST
Where
Northeast Bighorn Mountains forecast zone
Reported by
Trained Spotter

Burgess Junction received 18 inches of snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358809.